Format

Send to

Choose Destination
See comment in PubMed Commons below
Dis Colon Rectum. 1998 Mar;41(3):377-80.

Nifedipine and verapamil inhibit the sigmoid colon myoelectric response to eating in healthy volunteers.

Author information

  • 1Department of Clinical Medicine, University of Perugia Medical School, Italy.

Abstract

BACKGROUND:

Constipation is not an infrequent side effect complained of by patients taking calcium channel blockers. This effect may reduce patients' compliance and yield potentially serious consequences. However, the underlying mechanisms for constipation caused by such compounds are not known.

AIMS:

The purpose of the present study was to assess the effects of nifedipine and verapamil on the sigmoid myoelectric response to eating, a physiologic test of colonic motor function.

SUBJECTS AND METHODS:

Nine healthy male volunteers with no previous abdominal surgery were recruited for the study and underwent three paired studies at two-week intervals. Myoelectric sigmoid activity was recorded by means of two clip electrodes introduced within the viscus without preparation for 30 minutes basally and 90 minutes postprandially. Each study was preceded by placebo, nifedipine (20 mg), or verapamil (120 mg).

RESULTS:

Analysis of the tracings revealed that nifedipine strongly inhibited the sigmoid myoelectric response to the meal. This response was also significantly reduced in those taking verapamil compared with the placebo group, although to a much lesser extent than in those taking nifedipine.

CONCLUSIONS:

We conclude that constipation as a result of some calcium channel blockers may be caused by inhibition of colonic motor activity by nifedipine and, to a lesser extent, by verapamil. The latter compound probably displays other mechanisms (reduced colonic transit, increased water absorption) also responsible for this side effect.

PMID:
9514436
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center